Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 10, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 24, 2004, 6:03 PM EDT for Hampden County, Massachusetts. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 6:03 PM EDT (22:03 UTC)
- Expired
- May 24, 2004, 6:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Hampden County, MA
The radar
The Albany radar (KENX), 109 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBOX 242203
SVRBOX
MAC013-242230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
602 PM EDT MON MAY 24 2004
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS
THIS INCLUDES THE CITY OF CHICOPEE
* UNTIL 630 PM EDT
* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TOLLAND...MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BLANDFORD AND 6 MILES NORTHWEST OF GRANVILLE BY 610 PM EDT
MONTGOMERY...RUSSELL...WESTFIELD AND HUNTINGTON BY 615 PM EDT
HOLYOKE BY 625 PM EDT
7 MILES NORTHWEST OF CHICOPEE BY 630 PM EDT
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4215 7302 4222 7299 4227 7289 4225 7291
4222 7288 4224 7281 4220 7277 4218 7269
4228 7261 4221 7259 4222 7247 4203 7292
4204 7301 4210 7306 4215 7306
$$
GAF/JWDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:02 PM EDT, 1 minute earlier.
Area forecast discussion, May 24, 6:02 PM EDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 602 PM EDT MON MAY 24 2004 ...SEVERE TSTM POTENTIAL TONIGHT... .UPDATE ATMOSPHERE CLEARLY SIGNALING SUPERCELL ENVIRONMENT AND WSR-88DS CERTAINLY PROVING THAT TO BE CORRECT TO OUR WEST. POTENTIAL ACRS THE AREA WILL BE FROM THESE SUPERCELLS EVOLVING INTO BOW COMPLEXES AS THEY RACE E/NE TONIGHT. THE WRN PART OF FA...GENERALLY ORH W AND NRN CT CURRENTLY SEEING ADVECTION OF HIGHER TD AIR WHICH IS HELPING TO DESTABILIZE THE LOWEST LEVELS. TO THE EAST...WHILE A MARINE LAYER IS IN PLACE...BELIEVE ELEVATED INSTABILITY WILL ALLOW POTENTIAL FOR LARGE HAIL AND STRONG WNDS WHERE THIS ACTIVITY MOVES THRU. NOT UNLIKE THE MINI SUPERCELL WHICH DROPPED ACRS CT LATE NIGHT. AS AN ASIDE...LINE OF SVR STORMS WHICH RAPIDLY FORMED MID AFTERNOON OVER THE WEST SHORE OF BUZZARDS BAY...PRODUCED SEVERE HAIL ACROSS CAPE COD AND THE CSTL WATERS IN THIS GENERAL MARINE ENVIRONMENT. OUR CONCERN IS THAT GIVEN THE DYNAMICS THERE IS POTENTIAL FOR THE ACTIVITY TO MAINTAIN ITSELF AS IT APPROACHS THE COAST. REMAINDER OF DISC FROM AFTN ISSUANCE .SHORT TERM... SHOWERS AND THUNDERSTORMS HAVE PUSHED INTO EASTERN MASSACHUSETTS BY MID AFTERNOON. ADDITIONAL ACTIVITY HAS FIRED OVER THE CAPE AND OUTER- WATERS. THERE WERE A FEW HOLES THAT DEVELOPED IN THE OVERCAST DOWN THERE WHICH ALLOWED THE SHALLOW FRONT TO MIX BACK TO THE NORTH. THIS RESULTED IN ENOUGH CONVERGENCE TO ALLOW FOR THUNDERSTORM DEVELOPMENT IN THAT REGION. MOST OF THE ACTIVITY HAS COME TO A TEMPORARY END OVER OUR WESTERN ZONES. HOWEVER...THE EARLIER CONVECTION HAS LEFT SOME SORT OF OUTFLOW BOUNDARY WHICH EXTENDED FROM SOUTHWEST MASSACHUSETTS INTO CONNECTICUT. YOU CAN SEE THE SUBTLE BOUNDARY ON OUR LATEST DOPPLER RADAR IMAGERY. PARTIAL CLEARING WAS ALSO PUSHING INTO OUR WESTERN ZONES...SO TEMPERATURES SHOULD QUICKLY WARM INTO THE 70S OVER THE NEXT FEW HOURS. THIS REMANENT OUTFLOW BOUNDARY SHOULD BE THE FOCUS FOR ADDITIONAL CONVECTION LATE THIS AFTERNOON AND EVENING. WIND/SHEAR PROFILES CONTINUE TO SHOW THE POTENTIAL FOR SUPERCELL THUNDERSTORMS TO DEVELOP ACROSS THIS REGION EARLY THIS EVENING. IN FACT SURFACE WINDS IN THE VICINITY OF THIS BOUNDARY WERE OUT OF THE SOUTHEAST. WINDS RIGHT OFF THE DECK TURN QUICKLY TO THE WEST...SO WE STILL HAVE TO WATCH OUT FOR THE POSSIBILITY OF A TORNADO WHERE SURFACE HELICITY CAN BE ENHANCED. OTHERWISE...LARGE HAIL AND STRONG DAMAGING WINDS WILL BE THE PRIMARY THREAT THIS EVENING. THE ACTIVITY THAT FORMS OUT WEST THIS EVENING...WILL MOVE INTO THE EASTERN ZONES TONIGHT. EVEN THOUGH THE BOUNDARY LAYER WILL BE STABLE...ENOUGH INSTABILITY ALOFT SHOULD REMAIN FOR THE POTENTIAL FOR A FEW REPORTS OF DIME SIZE HAIL. OTHERWISE...ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED STREET FLOODING. ONCE THE CONVECTION ENDS...LOW CLOUDS AND FOG WILL ONCE AGAIN INVADE THE REGION. ALSO...HAVE ADDED SOME DRIZZLE TO THE NORTHEAST MASSACHUSETTS COAST. GUIDANCE TEMPERATURES APPEAR REASONABLE...BUT ARE PROBABLY TOO WARM ON THE COAST WITH THE MARINE LAYER. && .LONG RANGE (TUESDAY THROUGH SUN)... ONGOING WX PRECLUDES ASSIGNMENT OF ANY EXCEPTIONAL CONFIDENCE BEYOND A GFS/UKMET/ECMWF/ETA BLEND. POPS...BASICALLY RAISED POPS WED AND FRIDAY. HAVE SOME MEASUREABLE POTENTIAL TOMORROW (TUESDAY) IN THE MORNING MIST AFTR 12Z ACROSS NE MASS AND THEN A SMALL CHC OF SHWRS VCNTY THE WARMER AIR IJD-BDL-ORE- ORH REGION TUE AFTN (WK SFC LOW AND CNV). TEMPS...FCST EVEN CHILLIER THAN AVBL GUIDANCE TEMPS IN NE MASS TUESDAY AND GENERALLY SELECTED THE COLDER GFS FOR TEMPS OVERALL FOR SNE ON TUE...THE AREA IT MAY BREAK OUT WARM IS BDL NNW TOWARD E SLOPES BERKSHIRE COUNTY. REST OF TEMP FCST DEPARTURES ARE MEAGER AND NO CONFIDENCE DEVIATING FROM GUIDANCE. FOG IN THE FCST FOR THE NEXT 48 HRS. && .AVIATION... LOW CLOUDS WERE BREAKING OUT WEST BY MID AFTERNOON AND THEIR WERE EVEN A FEW BREAKS THAT HAVE DEVELOPED IN THE EAST. FIRST BATCH OF THUNDERSTORMS WERE MOVING OFF THE COAST...BUT WILL DEVELOP OUT WEST TOWARD EVENING. LOW CLOUDS AND FOG WILL ONCE AGAIN AFFECT THE REGION OVERNIGHT AFTER THE CONVECTION MOVES OUT. && .MARINE... SOUTHWESTERLY WINDS IN THE SOUTHERN WATERS WILL RESULT IN SOME 5 FOOT SEAS OVER THE SOUTHERN WATERS OVERNIGHT. ALSO...MAY HAVE 5 FOOT SEAS TOWARD DAY BREAK IN THE FAR EASTERN SECTIONS OF OUR NORTHERN WATERS...AS SURFACE WINDS INCREASE OUT OF THE NORTHEAST. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SCA TONIGHT FOR ANZ250 AND ANZ255. .NEAR/SHORT TERM (THRU 11Z TUE)...FRANK/WAS .LONG TERM (12Z TUE-NEXT MON)...DRAG
Hazardous weather outlook, May 24, 12:01 PM EDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1201 PM EDT MON MAY 24 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-251100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 1201 PM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... SEVERE THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF OUR REGION THIS AFTERNOON AND EVENING. PLEASE SEE OUR SPECIAL WEATHER STATEMENT (BOSSPSBOX) FOR MUCH MORE INFORMATION ON THIS. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... SHOWERS AND POSSIBLY THUNDERSTORMS WILL MOVE THROUGH THE REGION ON WEDNESDAY AND AGAIN FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED ON TUESDAY AND THURSDAY OR SUNDAY. SATURDAY MAY HAVE SHOWERS AS LOW PRESSURE IS EXPECTED TO TRAVEL OUT TO SEA ALONG THE FRONT THAT MOVES OFF THE COAST FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX /FRANK
In the hours before
Special weather statement, May 24, 12:54 PM EDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1254 PM EDT MON MAY 24 2004 CTZ002>004-MAZ002>004-008>012-026-NHZ011-015-241815- CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHERN WORCESTER MA-TOLLAND CT-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-WINDHAM CT- 1254 PM EDT MON MAY 24 2004 AT 1250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 6 MILES NORTHWEST OF TOLLAND MASSACHUSETTS...OR ABOUT 14 MILES EAST OF GREAT BARRINGTON MASSACHUSETTS...MOVING EAST AT 40 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT MONDAY AFTERNOON FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS. STRAUSS
Special weather statement, May 24, 1:49 PM EDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 149 PM EDT MON MAY 24 2004 MAZ004>007-014-015-NHZ012-241815- CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN HILLSBOROUGH NH-NORTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-WESTERN ESSEX MA- 149 PM EDT MON MAY 24 2004 AT 145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH SMALL HAIL ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF DURHAM NEW HAMPSHIRE TO 2 MILES SOUTH OF LOWELL MASSACHUSETTS TO 8 MILES NORTHWEST OF FRAMINGHAM MASSACHUSETTS... MOVING EAST SOUTHEAST AT 45 MPH. THE THUNDERSTORMS WILL CROSS THE BOSTON VICINITY AND NORTH SHORE LOCATIONS BY 230 PM. HEAVY DOWNPOURS AND LOCAL STREET FLOODING CAN BE EXPECTED WITH THESE THUNDERSTORMS. STRAUSS
Special weather statement, May 24, 2:27 PM EDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 227 PM EDT MON MAY 24 2004 MAZ018-019-021>023-241930- BARNSTABLE MA-DUKES MA-EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-WESTERN PLYMOUTH MA- 227 PM EDT MON MAY 24 2004 AT 224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAPIDLY DEVELOPING LINES OF THUNDERSTORMS WITH HEAVY DOWNPOURS AND THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL. ONE LINE STRETCHES FROM PROVINCETOWN SOUTHWESTWARD TO BUZZARDS BAY AND THE SECOND LINE STRETCHES FROM MASSACHUSETTS BAY SOUTHWESTWARD TO PLYMOUTH AND LAKEVILLE. THESE THUNDERSTORMS WILL AFFECT PLYMOUTH BRISTOL...BARNSTABLE AND DUKES COUNTIES THROUGH 3 PM. LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING OF POOR DRAINAGE AREAS. STRAUSS VALLEE
Local storm report, May 24, 2:56 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
256 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL S PLYMOUTH 41.96N 70.68W
05/24/2004 0.75 INCH PLYMOUTH MA AMATEUR RADIO
&&
WASLocal storm report, May 24, 3:21 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
321 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL S PLYMOUTH 41.96N 70.68W
05/24/2004 0.75 INCH PLYMOUTH MA AMATEUR RADIO
0305 PM HAIL S MASHPEE 41.65N 70.48W
05/24/2004 0.75 INCH BARNSTABLE MA AMATEUR RADIO
&&
MCJSpecial weather statement, May 24, 5:50 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 550 PM EDT MON MAY 24 2004 CTZ002-MAZ009-011-242215- EASTERN HAMPDEN MA-HARTFORD CT-WESTERN HAMPDEN MA- 550 PM EDT MON MAY 24 2004 AT 548 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 10 MILES SOUTHWEST OF TOLLAND...OR ABOUT 12 MILES NORTH OF TORRINGTON...MOVING NORTHEAST AT 45 MPH. * LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO WESTFIELD...WEST SPRINGFIELD...TOLLAND...SOUTHWICK...RUSSELL... MONTGOMERY...HUNTINGTON...GRANVILLE AND BLANDFORD. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 1100 PM EDT MONDAY EVENING FOR MUCH OF SOUTHERN NEW ENGLAND. DELLICARPINI FIELD
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:17 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 43 min |
| May 24, 2:57 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable | 33 min |
| May 24, 3:09 PM EDT | Special Marine Warning | BOX | 51 min | |
| May 24, 3:45 PM EDT | Special Marine Warning | BOX | 60 min | |
| May 24, 3:45 PM EDT | Special Marine Warning | BOX | 60 min | |
| May 24, 6:32 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 58 min |
| May 24, 7:29 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Worcester | 46 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.